MAUDE Adverse Event Report: STRYKER TRAUMA KIEL TROCHANTERIC NAIL KIT, TI GAMMA3® Ø10X170MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL TROCHANTERIC NAIL KIT, TI GAMMA3® Ø10X170MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3130-0170S
Medical Device Problem Codes Malposition of Device (2616); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Injury (2348)
Date of Event 12/03/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "after treatment with a gamma nail for a cervical fracture, the lag screw excessively telescoped to a cutout.Surgeon thinks there is a possibility that the set screw did not fit into the lag screw." revision surgery occurred as a result.
 
Event or Problem Description
As reported: "after treatment with a gamma nail for a cervical fracture, the lag screw excessively telescoped to a cutout.Surgeon think there is a possibility that the set screw did not fit into the lag screw." revision surgery occurred as a result.
 
Additional Manufacturer Narrative
The reported event could be confirmed through the provided x-rays and returned product.The device inspection revealed the following: the received nail showed no visible damage, whatsoever.The received set screw however was damaged from its tip, while it made contact with the outer surface of the lag screw where it was initially placed and consequently during explantation.The mal-positioning of the set screw is also evident in one of the x-rays provided.The received nail was conforming to specifications and was found functionally ok as the set screw could be easily inserted inside the nail.Also, a functional check was done by assembling the returned lag screw and nail.The assembly could be done easily with lag screw perfectly secured.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the above investigation and the x-rays provided, the root cause of the failure is user related.The positioning of the lag screw was not done precisely as per the op-tech.As a result of which the set screw could not be secured inside the groove of the lag screw but was rather screwed into the surface of the lag screw just beside the groove.This let the lag screw loose, consequently letting it move laterally during the cut-out.However, this event isn¿t related to the cut-out that happened with the lag screw.It also must be noted that the nail was used after it got expired.As per records, the implant date is (b)(6) 2019 while the nail expired on (b)(6) 2018.It is not clear whether resterilization was done prior to surgery.However, this is not directly related to the event but this is an off-label use as it pose a threat of infection to the patient.If any further information is provided, the complaint report will be updated.

Brand Name
TROCHANTERIC NAIL KIT, TI GAMMA3® Ø10X170MM X 130°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key9521857
Report Number0009610622-2019-00991
Device Sequence Number516423
Product Code HSB
UDI-Device Identifier04546540375117
UDI-Public04546540375117
Combination Product (Y/N)N
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date01/31/2018
Device Model Number3130-0170S
Device Catalogue Number31300170S
Device Lot NumberK156744
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/07/2020
Initial Date Received by Manufacturer 12/03/2019
Supplement Date Received by Manufacturer02/12/2020
Initial Report FDA Received Date12/26/2019
Supplement Report FDA Received Date03/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR
Patient Weight38